Minnesota, 2010Flash Flooding and Damaging Winds in Minnesota, August 10 to 11, 2010
August 10 to 11, 2010 · NWS MPX · 9 events in 7 counties and zones
Several rounds of heavy rainfall led to signficant flash flooding in portions of east-central Minnesota, and west-central Wisconsin. Several areas in the Twin Cities had signficant street flooding with isolated rainfall amounts of 2 to 5 inches occurring around the City of Minneapolis where several police cars and buses stalled in the flood waters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rainfall led to signficant flash flooding in portions of east-central Minnesota, and west-central Wisconsin. Several areas in the Twin Cities had signficant street flooding with isolated rainfall amounts of 2 to 5 inches occurring around the City of Minneapolis where several police cars and buses stalled in the flood waters. Prior to the flooding, lines of strong to severe thunderstorms moved across southern and portions of east central Minnesota, where localized wind damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 10, 12:24 PM CST, 43 minutes earlier.
Area forecast discussion, Aug 10, 12:24 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
124 PM CDT TUE AUG 10 2010
.DISCUSSION...
SEVERAL FACTORS WILL LEAD TO VERY LOW CONFIDENCE IN THE SHORT TERM
AS MOISTURE CONVERGENCE/THETA-E ADVECTION AND CURRENT CONVECTION
ACROSS WESTERN MN WILL LEAD TO A DISRUPTION OF POPS/QPF OVERNIGHT.
CURRENT REGIONAL RADAR AND WV IMAGERY DOES SHOW THE APPARENT
UPPER LOW BEGINNING TO DEVELOP NEAR THE SD/ND/MN BORDER EARLY THIS
AFTN. THEREFORE...BEST OVERALL LIFT/MOISTURE ADVECTION WILL BE
ACROSS WC MN...AND INTO N MN FOR THE NEXT SEVERAL HRS...WITH
FLOODING BECOMING A MAJOR PROBLEM. CONVECTIVE LINE OF STORMS
ACROSS SW/WC MN CONTINUES TO BUILD TO THE N/NE...WHICH WILL LEAD
TO LIKELY POPS ACROSS SOUTHERN/EC/C MN...AS WELL AS WC WISCONSIN
LATER THIS AFTN/EVENING HRS. HOWEVER...MAIN SFC FRONT OR
CONVERGENCE LINE...WITH AMPLE MOISTURE IN THE BOUNDARY LAYER...MAY
ALLOW FOR MORE DEVELOPMENT ACROSS EASTERN SD/WESTERN MN LATER
THIS EVENING. HOWEVER...THIS IS WHERE CONFIDENCE REMAINS LOW AS
THE MAIN LIFT WILL BE ACROSS NORTHERN MN. THEREFORE...LATE
AFTN/EVENING FORECAST IS BASED ON CURRENT RADAR TRENDS IN THE NEXT
2-3 HRS...WITH ONLY CHC POPS OVERNIGHT IN FAR EASTERN MN/WESTERN
WISCONSIN...WITH NIL OR 10-15% IN THE FAR WEST. LATER SHIFTS WILL
NEED TO UPDATE IF CONVECTION DECIDES TO DEVELOP IN EASTERN SD THIS
EVENING.
AFTER TONIGHT...MAIN UPPER LOW WILL BE ACROSS NORTHERN MN/SOUTHERN
CANADIAN...WITH ONLY A WEAK CONVERGENCE LINE MOVING ACROSS THE
FA. ALTHOUGH THERE REMAINS SOME THREAT OF REDEVELOPMENT WEDNESDAY
AFTN...ESPECIALLY IN WESTERN WISCONSIN...AND CENTRAL MN...NOT TO
CONFIDENT TO CHG CURRENT FORECAST TRENDS. AFTER WEDNESDAY...MODELS
ARE SPEEDING UP THE NEXT SHORT WAVE AND ASSOCIATED LIFT/MOISTURE
TO AFFECT THE WESTERN FA BY LATE WEDNESDAY NIGHT/THURSDAY MORNING.
ALTHOUGH IT WILL RAIN BY LATE IN THE WEEK...TIMING OF THE ONSET OF
CONVECTION REMAINS A PROBLEM. HAVE UPDATED FOR A FASTER SCENARIO
FOR SHRA/TSRA IN THE W/SW FA...WITH A CONTINUE CHC THRU LATE
FRIDAY. THIS SHORT WAVE BY THE END OF THE WEEK IS FAIRLY
STRONG...WITH A STRONG PVA ANOMALY MOVING ACROSS THE DAKOTAS BY
LATE FRIDAY AFTN/EVENING. SVR WX IS A GOOD
POSSIBILITY...ESPECIALLY IF INSTABILITY AND UPPER DYNAMICS COME
TOGETHER DURING PRIME HEATING. SEE LATEST SPC PAGE FOR THE LATEST
INFORMATION.
AFT SATURDAY...AND INTO TUESDAY...A BROAD AREA OF LOW
PRESSURE/UPPER TROUGH/ THAT WILL BE CENTERED ACROSS HUDSON BAY BY
EARLY NEXT WEEK...WILL LEAD TO NW FLOW IN OUR REGION...AND A MUCH
COOLER/STABLE CANADIAN AIR MASS. ..JLT..
&&
.AVIATION... /18Z TAF ISSUANCE/
SHOWERS ARE WEAKENING EARLY THIS AFTERNOON ACROSS WEST CENTRAL WI
WHILE MORE STORMS ARE TAKING SHAPE ACROSS WESTERN MN. THE LATEST
STORMS ARE ALREADY NEARING A KAXN TO KRWF LINE AND ARE AHEAD OF A
SURFACE TROUGH ALONG THE SD/MN BORDER. HRRR...RUC AND 4KM SPC WRF
INDICATE THIS ACTIVITY WILL MARCH ACROSS THE MN TAF SITES THIS
AFTERNOON AND INTO WEST CENTRAL WI THIS EVENING. TORRENTIAL
DOWNPOURS WILL ACCOMPANY THE STORMS WITH MVFR OR LOWER CONDITIONS.
CONFIDENCE NOT HIGH ON HOW MUCH ADDITIONAL ACTIVITY WILL FORM
TONIGHT AS THE REGION REMAINS IN MOIST UNSTABLE SOUTHERLY FLOW.
THE SURFACE WINDS WILL SLACKEN TONIGHT AND WITH THE RAIN FROM
TODAY...STRATUS/FOG IS LOOKING MORE LIKELY DURING THE LATE
NIGHT/EARLY MORNING HOURS ON WEDNESDAY AT THE TAF SITES.
KMSP...CLEARING EARLY THIS AFTERNOON WILL BE FOLLOWED BY MORE
STORMS ARRIVING FROM THE WEST AROUND 23Z. EASTERLY WINDS EARLY
THIS AFTERNOON WILL TURN SOUTHEAST WITH SPEEDS IN THE 12 TO 15
KNOT RANGE WITH GUSTS TO AROUND 20 KNOTS. THE STORMS THIS EVENING
WILL AGAIN BE ACCOMPANIED BY TORRENTIAL DOWNPOURS WITH MVFR OR
LOWER CONDITIONS. LIGHT SOUTHERLY WINDS WILL DEVELOP DURING THE
EVENING ALONG WITH SOME CLEARING. THIS WILL LEAD TO STRATUS/FOG
DEVELOPING OVERNIGHT WITH MVFR OR LOWER CONDITIONS EXPECTED IN THE
10Z-15Z TIME FRAME.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
JLT/RAH
Hazardous weather outlook, Aug 10, 11:00 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1200 PM CDT TUE AUG 10 2010
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1200 PM CDT TUE AUG 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
SEVERE WEATHER THREATS. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE...
ACROSS WEST CENTRAL AND SOUTH CENTRAL AREAS OF MINNESOTA INTO
EARLY THIS EVENING. TORRENTIAL DOWNPOURS WILL LIKELY ACCOMPANY THE
STORMS THIS AFTERNOON AND TONIGHT WITH RAINFALL RATES UP TO 2
INCHES PER HOUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE EAST OF I-35 ON WEDNESDAY. SEVERE
WEATHER IS NOT EXPECTED... BUT HEAVY RAIN WILL REMAIN A POTENTIAL
THREAT. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY NIGHT INTO SATURDAY... THEN AGAIN ON MONDAY. THERE IS A
SLIGHT RISK THAT THE STORMS THURSDAY NIGHT AND FRIDAY COULD BE
SEVERE... ALTHOUGH IT IS TOO SOON TO PINPOINT THE LOCATIONS AND
SPECIFIC TIME FRAME WHEN SEVERE WEATHER IS MOST LIKELY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 10, 9:28 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1028 AM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HEAVY RAIN MONTGOMERY 44.44N 93.58W
08/10/2010 M1.69 INCH LE SUEUR MN CO-OP OBSERVER
RAINFALL SINCE 8 AM.
&&
KMELocal storm report, Aug 10, 10:24 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 AM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM HEAVY RAIN 1 W LITTLE CANADA 45.02N 93.10W
08/10/2010 M1.50 INCH RAMSEY MN TRAINED SPOTTER
PCPN FELL IN LESS THAN ONE HOUR.
&&
KMESpecial weather statement, Aug 10, 12:16 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
116 PM CDT TUE AUG 10 2010
MNZ073-074-101900-
BROWN-REDWOOD-
116 PM CDT TUE AUG 10 2010
...THUNDERSTORMS MOVING INTO BROWN AND REDWOOD COUNTIES THROUGH 200
PM CDT...
AT 115 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF DOVRAY. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH DIME SIZE
HAIL.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WALNUT GROVE.
REVERE.
LAMBERTON.
LUCAN.
WANDA.
WABASSO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4463 9527 4413 9438 4411 9454 4410 9510
4419 9512 4419 9559 4420 9561
TIME...MOT...LOC 1816Z 229DEG 30KT 4410 9549Event by event
5 thunderstorm wind, 3 flash flood, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Redwood
- When
- August 10, 1:07 PM CST to 1:08 PM CST
- Where
- Redwood County, Clements to 1.02 mi N of Clements
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.380, -95.050
Several large trees were blown down from near Clements, to one mile north of Clements, including one tree that fell on a car.
Funnel Cloud, Sibley
- When
- August 10, 3:07 PM CST to 3:09 PM CST
- Where
- Sibley County, 1.32 mi E of Green Isle to 4.41 mi NE of Green Isle
- Reported by
- Trained Spotter
- Coordinates
- 44.677, -93.993
Several reports of funnel clouds were observed around Green Isle, to Hamburg.
Thunderstorm Wind, Sibley
- When
- August 10, 3:10 PM CST to 3:12 PM CST
- Where
- Sibley County, 2.8 mi NE of Green Isle to 4.04 mi NE of Green Isle
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.711, -93.984
Numerous large 12-18 inch diameter trees were blown down along Highway 25 and near the intersection of Highway 25, and 158th Street. Also, a few power lines were knocked down due to the trees.
Thunderstorm Wind, Isanti
- When
- August 10, 4:10 PM CST to 4:11 PM CST
- Where
- Isanti County, 2.06 mi ESE of Oxlip to 2.27 mi E of Oxlip
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 45.490, -93.360
A few power lines were blown down due to severe straight-line winds.
Thunderstorm Wind, Chisago
- When
- August 10, 5:51 PM CST
- Where
- Chisago County, 0.86 mi NNW of Lindstrom
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.392, -92.857
A trained spotter measured a 59 knot wind gust at the intersection of Highway 8 and 14.
Thunderstorm Wind, Dakota
- When
- August 10, 9:10 PM CST to 9:11 PM CST
- Where
- Dakota County, 2.54 mi NW of Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.660, -93.180
A large tree limb was blown down, and fell on a truck near 225th Street, and Chippendale Avenue.
Flash Flood, Ramsey
- When
- August 10, 9:15 PM CST to 11:00 PM CST
- Where
- Ramsey County, Little Canada to 0.11 mi ENE of Little Canada
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 45.020, -93.100
Six inches of flowing water occurred at the intersection of County Road C2 and Marion Street. Rainfall reports from several observers in Ramsey County had between three and five inches between 8 and 11 pm. One observer reported 4 inches of rainfall in less than two hours.
Flash Flood, Dakota
- When
- August 10, 10:00 PM CST to August 11, 12:00 AM CST
- Where
- Dakota County, 1.42 mi NW of Farmington to 1.31 mi NE of Farmington
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.643, -93.173
County Road 50 was covered with six inches of water at one point east of Pilot Knob Road, near Farmington, Minnesota. In addition, 9 inches of water was reported along Chippendale Ave West, near Ash St, and Elm St. 1 to 2 feet of water was reported in fields south of 225th St. West. During the evening, several observers across Dakota County had measured rainfall amounts between three and five inches between 8 and 11 pm.
Flash Flood, Hennepin
- When
- August 10, 10:45 PM CST to August 11, 12:00 AM CST
- Where
- Hennepin County, 1.69 mi ENE of Minneapolis to 1.56 mi ENE of Minneapolis
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 45.009, -93.248
A few buses and police cars were stuck in water near Central Ave and 20th Street, north of downtown Minneapolis, Minnesota. Several observers across Hennepin County, especially near the downtown area, had between two and locally five inches of rainfall between 8 and 11 pm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, August 10 to 12, 20101 death · 4 injured · $52 million · EF0 · 64 events
- Flash Flooding and Flooding in Puerto Rico, August 10, 20101 death · 5 events
- Hail and Damaging Wind in Idaho, August 10, 20101 death · 1.75 in hail · 4 events
- Tornado and Flash Flood in North Dakota, August 10 to 11, 2010$15,000 · EF2 · 2 events
- Flash Flooding and Hail in Arkansas, August 10 to 13, 2010$266,000 · 1 in hail · 18 events
- Flood in Iowa, August 10 to 16, 2010$500,000 · 1 event
- Flash Flood and Lightning Strike in Iowa, August 10, 2010$350,000 · 2 events
- Damaging Winds in Missouri, August 10, 20101 injured · $200,000 · 61 kt wind · 3 events
- Flash Flood in Iowa, August 10, 2010$100,000 · 1 event
- Flash Flood in Illinois, August 10, 2010$50,000 · 1 event
- Heat in Kentucky, August 10, 201026 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 2010$13,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241393, 244001, 241394, 241396, 241399, 241398, 241405, 241406, 241407.